Alert archive / Florida / Special Marine Warnings in 2021

Special Marine Warning 77, NWS Key West, FL

June 29, 2021

NWS Key West, FL issued this special marine warning at Jun 29, 2021, 3:39 AM EDT. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2021, 3:39 AM EDT (07:39 UTC)
Expired
Jun 29, 2021, 4:11 AM EDT
In force
32 min
Issued by
NWS Key West, FL
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

The radar

The Key West radar (KBYX), 84 km from the middle of the area, began a volume at 07:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Key West, FL (KEYW), launched 00:00Z, 7.7 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Key West, FL at 00:00Z on 2021-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 901 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Key West, FL at 00:00Z on 2021-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
901 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
1089 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
-17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

282 
WHUS52 KKEY 290739
SMWKEY
GMZ032-043-053-073-290830-
/O.NEW.KKEY.MA.W.0077.210629T0739Z-210629T0830Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Key West FL
339 AM EDT Tue Jun 29 2021

The National Weather Service in Key West has issued a

* Special Marine Warning for...
  Hawk Channel and Straits of Florida from Craig Key to west end of
  Seven Mile Bridge out 60 nm...
  Bayside and Gulf side from Craig Key to west end of Seven Mile
  Bridge...

* Until 430 AM EDT.

* At 338 AM EDT, a strong thunderstorm was located 9 nm northwest of
  Marathon Humps, moving northwest at 15 knots.

  HAZARD...Wind gusts 34 knots or greater.

  SOURCE...National Weather Service Meteorologist.

  IMPACT...Expect wind gusts in excess of 34 knots, suddenly higher 
           waves, frequent lightning, and heavy downpours.

* Locations in the warning include...
  East Turtle Shoal Light, Channel Key Pass Light, Bonefish Tower,
  Toms Harbor, East Washerwoman Shoal Light and Long Key Viaduct.

LAT...LON 2484 8088 2448 8069 2441 8081 2468 8110
TIME...MOT...LOC 0738Z 143DEG 10KT 2456 8084 

HAIL...0.00IN
WIND...>34KTS

$$

Williams
1 follow-up statement
002 
FZUS72 KKEY 290811
MWSKEY

Marine Weather Statement
National Weather Service Key West FL
411 AM EDT Tue Jun 29 2021

GMZ032-043-053-073-290820-
/O.CAN.KKEY.MA.W.0077.000000T0000Z-210629T0830Z/
411 AM EDT Tue Jun 29 2021

...THE SPECIAL MARINE WARNING IS CANCELLED...

The affected areas were... 
Hawk Channel and Straits of Florida from Craig Key to west end of
Seven Mile Bridge out 60 nm...
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge...

The thunderstorm has  moved out of the warned area.

LAT...LON 2484 8088 2448 8069 2441 8081 2468 8110
TIME...MOT...LOC 0808Z 143DEG 10KT 2463 8090 

$$

Williams

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this special marine warning went out at Jun 28, 10:35 PM EDT, 5 hours 4 minutes earlier.

Area forecast discussion, Jun 28, 10:35 PM EDT, 5 hours 4 minutes before
Area Forecast Discussion
National Weather Service Key West FL
1035 PM EDT Mon Jun 28 2021

.DISCUSSION...
It has been a serene afternoon and evening across the Florida Keys
and surrounding waters. The morning squalls that affected the
island chain stabilized the atmosphere. The only noteworthy
feature in the last several hours was a strong line of storms
that left the Cuban coast on a northward trajectory. However, the
outflow boundary lost steam as it moved deeper into the Florida
Straits and quickly weakened. The regional satellite imagery
shows Tropical Storm Danny moving inland over the southern South
Carolina coast, where it is producing gusty winds and heavy
downpours. The surface analysis also depicts a broad subtropical
ridge centered over the western Atlantic and extends all the way
to the eastern Gulf of Mexico and the eastern United States. The
Florida Keys are in the southwestern periphery of the ridge,
resulting in moderate east to southeast breezes. Temperatures in
the island communities are near 80 degrees Fahrenheit to the lower
80s. The dew point values are in the mid 70s.

Despite the lack of showers and thunderstorms during the last
several hours, the atmosphere remains primed for storms to
develop during the night and overnight hours. Latest radar imagery
indicates that showers are beginning to flourish in the central
Florida Straits. The MIMIC-TPW shows that the Florida Keys are
embedded in a rich area of tropical moisture associated in part
with a tropical wave crossing the western Caribbean Sea. The 00Z
KEY sounding observed a precipitable water value of 1.95 inches,
ample CAPE and little to no inhibition. Thus, the forecast is on
track and no changes are neccesary. POPs are retained at 50
percent, which is consistent with the MOS guidance. Temperatures
will decrease a few more degrees, setting between 75 and 80
degrees across the island chain. Moderate east to southeast
breezes will continue to caress our coastal waters during the
overnight hours.

&&

.MARINE...
There are no watches, warnings, or advisories currently in effect
for the coastal waters of the Florida Keys. From synopsis, high
pressure centered over the western North Atlantic will maintain
moderate east to southeast breezes through the next few days.
Breezes will diminish for the second half of the week as the high
weakens and sags southward across Florida.

&&

.AVIATION...
VFR conditions will prevail at both the Key West and Marathon
terminals overnight. While shower converage has waned this evening,
shower and thunderstorm coverage should begin to pick up overnight.
Therefore it is possible that either terminal could see a shower
pass overhead through tomorrow morning, bringing about temporary sub-
VFR conditions. Given the uncertainty in location and timing of
showers or storms, the possibility has been represented in the
terminal forecasts as vicinity showers beginning at 06Z. Surface
winds at both terminals will be mainly easterly near 10 knots.

&&

.CLIMATE...
On this day in 1889, a daily record cold high temperature of 83F
was recorded in Key West. Temperature records date back to 1872.

&&

.PRELIMINARY POINT TEMPS/POPS...
Key West  80  87  80  87 / 50 50 50 50
Marathon  80  89  80  88 / 50 50 50 50

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...None.
&&

Public/Marine/Fire...SDR
Aviation/Nowcasts....Devanas
Data Acquisition.....JAM

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Jun 28, 4:34 AM EDT, 23 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
434 AM EDT Mon Jun 28 2021

FLZ076>078-GMZ031>035-042>044-052>055-072>075-291000-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
434 AM EDT Mon Jun 28 2021

This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.

.DAY ONE...TODAY AND TONIGHT

Isolated thunderstorms are expected. The primary thunderstorm
hazards will be lightning strikes and locally gusty winds.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Isolated to scattered thunderstorms are expected. The primary
thunderstorm hazards will be lightning strikes and locally gusty
winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Jun 29, 3:24 AM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
324 AM EDT TUE JUN 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 AM     MARINE TSTM WIND 10 SW KEY WEST          24.46N 81.88W
06/29/2021  M42 MPH          GMZ044             FL   C-MAN STATION

            AT 250 AM EDT, A SOUTH-SOUTHEAST WIND GUST OF 36 KNOTS,
            OR 42 MPH, WAS OBSERVED BY THE C-MAN STATION AT SAND KEY
            LIGHT.

&&

WILLIAMS

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 3:18 AM EDTSpecial Marine WarningKEY42 min
Jun 29, 3:53 AM EDTSpecial Marine WarningKEY52 min
Jun 29, 4:00 AM EDTSpecial Marine WarningKEY23 min
Jun 29, 4:10 AM EDTSpecial Marine WarningKEY50 min
Jun 29, 4:25 AM EDTSpecial Marine WarningKEY50 min
Jun 29, 4:53 AM EDTSpecial Marine WarningKEY37 min
Jun 29, 11:33 AM EDTSpecial Marine WarningKEY57 min
Jun 29, 11:45 AM EDTSpecial Marine WarningKEY49 min
Jun 29, 12:02 PM EDTSpecial Weather StatementKEY28 min
Jun 29, 12:23 PM EDTSpecial Marine WarningKEY52 min
Jun 29, 12:47 PM EDTSpecial Marine WarningKEY58 min
Jun 29, 5:17 PM EDTSpecial Marine WarningKEY28 min

Nearby

Special Marine Warnings in Florida, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.